Wiener’s `closure of translates’ problem and Piatetski-Shapiro’s uniqueness phenomenon

Abstract

N. Wiener characterized the cyclic vectors (with respect to translations) in $\ell^p(\mathbb{Z})$ and $L^p(\mathbb{R})$, $p=1,2$, in terms of the zero set of the Fourier transform. He conjectured that a similar characterization should be true for $1 < p < 2$. Our main result contradicts this conjecture.

  • [atkinson] K. E. Atkinson, An Introduction to Numerical Analysis, Second ed., New York: John Wiley & Sons, 1989.
    @book {atkinson, MRKEY = {1007135},
      AUTHOR = {Atkinson, Kendall E.},
      TITLE = {An Introduction to Numerical Analysis},
      EDITION = {Second},
      PUBLISHER = {John Wiley \& Sons},
      ADDRESS = {New York},
      YEAR = {1989},
      PAGES = {xvi+693},
      ISBN = {0-471-62489-6},
      MRCLASS = {65-01},
      MRNUMBER = {1007135},
      ZBLNUMBER = {0718.65001},
      }
  • [azuma] Go to document K. Azuma, "Weighted sums of certain dependent random variables," Tôhoku Math. J., vol. 19, pp. 357-367, 1967.
    @article {azuma, MRKEY = {0221571},
      AUTHOR = {Azuma, Kazuoki},
      TITLE = {Weighted sums of certain dependent random variables},
      JOURNAL = {Tôhoku Math. J.},
      FJOURNAL = {The Tohoku Mathematical Journal. Second Series},
      VOLUME = {19},
      YEAR = {1967},
      PAGES = {357--367},
      ISSN = {0040-8735},
      MRCLASS = {60.40},
      MRNUMBER = {0221571},
      MRREVIEWER = {Bernard Harris},
      DOI = {10.2748/tmj/1178243286},
      ZBLNUMBER = {0178.21103},
      }
  • [bary] N. K. Bary, A Treatise on Trigonometric Series, Oxford: Pergamon Press, 1964.
    @book{bary,
      author={Bary, N. K.},
      TITLE={A Treatise on Trigonometric Series},
      PUBLISHER={Pergamon Press},
      ADDRESS={Oxford},
      YEAR={1964},
      MRNUMBER = {0171116},
      ZBLNUMBER={0129.28002},
      }
  • [beurling:spectres] A. Beurling, "Sur les spectres des fonctions," in Analyse Harmonique, Paris: Centre National de la Recherche Scientifique, 1949, vol. 15, pp. 9-29.
    @incollection {beurling:spectres, MRKEY = {0033367},
      AUTHOR = {Beurling, Arne},
      TITLE = {Sur les spectres des fonctions},
      BOOKTITLE = {Analyse {H}armonique},
      SERIES = {Colloques Internationaux du Centre National de la Recherche Scientifique},
      VOLUME={15},
      PAGES = {9--29},
      PUBLISHER = {Centre National de la Recherche Scientifique},
      ADDRESS = {Paris},
      YEAR = {1949},
      MRCLASS = {42.4X},
      MRNUMBER = {0033367},
      MRREVIEWER = {B. Sz.-Nagy},
      ZBLNUMBER = {0040.21102},
      }
  • [beurling:closure] Go to document A. Beurling, "On a closure problem," Ark. Mat., vol. 1, pp. 301-303, 1951.
    @article {beurling:closure, MRKEY = {0043248},
      AUTHOR = {Beurling, Arne},
      TITLE = {On a closure problem},
      JOURNAL = {Ark. Mat.},
      FJOURNAL = {Arkiv för Matematik},
      VOLUME = {1},
      YEAR = {1951},
      PAGES = {301--303},
      ISSN = {0004-2080},
      MRCLASS = {42.4X},
      MRNUMBER = {0043248},
      MRREVIEWER = {L. Schwartz},
      DOI = {10.1007/BF02591366},
      ZBLNUMBER = {0042.35402},
      }
  • [edwards] Go to document R. E. Edwards, "Spans of translates in $L^{p}\,(G)$," J. Austral. Math. Soc., vol. 5, pp. 216-233, 1965.
    @article {edwards, MRKEY = {0192279},
      AUTHOR = {Edwards, R. E.},
      TITLE = {Spans of translates in {$L\sp{p}\,(G)$}},
      JOURNAL = {J. Austral. Math. Soc.},
      FJOURNAL = {Australian Mathematical Society. Journal. Series A. Pure Mathematics and Statistics},
      VOLUME = {5},
      YEAR = {1965},
      PAGES = {216--233},
      ISSN = {0263-6115},
      MRCLASS = {42.56},
      MRNUMBER = {0192279},
      MRREVIEWER = {C. S. Herz},
      ZBLNUMBER = {0156.37501},
      DOI = {10.1017/S1446788700026781},
      }
  • [herz] Go to document C. S. Herz, "A note on the span of translations in $L^p$," Proc. Amer. Math. Soc., vol. 8, pp. 724-727, 1957.
    @article {herz, MRKEY = {0088604},
      AUTHOR = {Herz, C. S.},
      TITLE = {A note on the span of translations in {$L\sp p$}},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {8},
      YEAR = {1957},
      PAGES = {724--727},
      ISSN = {0002-9939},
      MRCLASS = {44.0X},
      MRNUMBER = {0088604},
      MRREVIEWER = {R. E. Fullerton},
      DOI = {10.2307/2033288},
      ZBLNUMBER = {0078.10601},
      }
  • [kahane:synthese] J. Kahane, "Sur la synthèse harmonique dans $l^{\infty }$," An. Acad. Brasil. Ci., vol. 32, pp. 179-189, 1960.
    @article {kahane:synthese, MRKEY = {0123892},
      AUTHOR = {Kahane, Jean-Pierre},
      TITLE = {Sur la synthèse harmonique dans {$l\sp{\infty }$}},
      JOURNAL = {An. Acad. Brasil. Ci.},
      FJOURNAL = {Anais da Academia Brasileira de Ciências},
      VOLUME = {32},
      YEAR = {1960},
      PAGES = {179--189},
      ISSN = {0001-3765},
      MRCLASS = {42.58},
      MRNUMBER = {0123892},
      MRREVIEWER = {C. S. Herz},
      ZBLNUMBER = {0161.11301},
      }
  • [kahane:absolument] J. Kahane, Séries de Fourier Absolument Convergentes, New York: Springer-Verlag, 1970.
    @book {kahane:absolument, MRKEY = {0275043},
      AUTHOR = {Kahane, Jean-Pierre},
      TITLE = {Séries de {F}ourier Absolument Convergentes},
      SERIES = {Ergeb. Math. Grenzgeb.},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1970},
      PAGES = {viii+169},
      MRCLASS = {42.12},
      MRNUMBER = {0275043},
      MRREVIEWER = {G. I. Gaudry},
      ZBLNUMBER = {0195.07602},
      }
  • [kahane-salem] J. Kahane and R. Salem, Ensembles Parfaits et Séries Trigonométriques, Second ed., Paris: Hermann, 1994.
    @book {kahane-salem, MRKEY = {1303593},
      AUTHOR = {Kahane, Jean-Pierre and Salem, Rapha{ë}l},
      TITLE = {Ensembles Parfaits et Séries Trigonométriques},
      EDITION = {Second},
      PUBLISHER = {Hermann},
      ADDRESS = {Paris},
      YEAR = {1994},
      PAGES = {245},
      ISBN = {2-7056-6193-X},
      MRCLASS = {42-02 (43-02)},
      MRNUMBER = {1303593},
      MRREVIEWER = {Colin C. Graham},
      ZBLNUMBER = {0856.42001},
      }
  • [katznelson] Y. Katznelson, An Introduction to Harmonic Analysis, 2nd ed., New York: Dover Publications, 1976.
    @book {katznelson, MRKEY = {0422992},
      AUTHOR = {Katznelson, Yitzhak},
      TITLE = {An Introduction to Harmonic Analysis},
      EDITION = {2nd},
      PUBLISHER = {Dover Publications},
      ADDRESS = {New York},
      YEAR = {1976},
      PAGES = {xiv+264},
      MRCLASS = {43-02 (42-02)},
      MRNUMBER = {0422992},
      ZBLNUMBER = {0352.43001},
      }
  • [kaufman] R. Kaufman, "$M$-sets and distributions," in Pseudofunctions and Helson Sets, Paris: Soc. Math. France, 1973, vol. 5, pp. 225-230.
    @incollection {kaufman, MRKEY = {0404975},
      AUTHOR = {Kaufman, Robert},
      TITLE = {{$M$}-sets and distributions},
      BOOKTITLE = {Pseudofunctions and {H}elson Sets},
      PAGES = {225--230},
      SERIES={Astérisque},
      VOLUME={5},
      PUBLISHER = {Soc. Math. France},
      ADDRESS = {Paris},
      YEAR = {1973},
      MRCLASS = {42A48 (43A45)},
      MRNUMBER = {0404975},
      MRREVIEWER = {Colin C. Graham},
      ZBLNUMBER = {0281.43006},
      }
  • [kinukawa] Go to document M. Kinukawa, "A note on the closure of translations in $L^{p}$," Tôhoku Math. J., vol. 18, pp. 225-231, 1966.
    @article {kinukawa, MRKEY = {0200669},
      AUTHOR = {Kinukawa, Masakiti},
      TITLE = {A note on the closure of translations in {$L\sp{p}$}},
      JOURNAL = {Tôhoku Math. J.},
      FJOURNAL = {The Tohoku Mathematical Journal. Second Series},
      VOLUME = {18},
      YEAR = {1966},
      PAGES = {225--231},
      ISSN = {0040-8735},
      MRCLASS = {42.18},
      MRNUMBER = {0200669},
      MRREVIEWER = {C. S. Herz},
      DOI = {10.2748/tmj/1178243449},
      ZBLNUMBER = {0156.35901},
      }
  • [korner] T. Körner, "A pseudofunction on a Helson set. I and II," in Pseudofunctions and Helson sets, Paris: Soc. Math. France, 1973, vol. 5, pp. 3-224 and 231.
    @incollection {korner, MRKEY = {0404974},
      AUTHOR = {K{ö}rner, Thomas},
      TITLE = {A pseudofunction on a {H}elson set. {I} and {II}},
      BOOKTITLE = {Pseudofunctions and {H}elson sets},
      PAGES = {3--224 and 231--239},
      SERIES={Astérisque},
      VOLUME={5},
      PUBLISHER = {Soc. Math. France},
      ADDRESS = {Paris},
      YEAR = {1973},
      MRCLASS = {42A48 (43A45)},
      MRNUMBER = {0404974},
      MRREVIEWER = {Colin C. Graham},
      ZBLNUMBER = {0281.43004},
      }
  • [lev-olevskii:piatetski] Go to document N. Lev and A. Olevskii, "Piatetski-Shapiro phenomenon in the uniqueness problem," C. R. Math. Acad. Sci. Paris, vol. 340, iss. 11, pp. 793-798, 2005.
    @article {lev-olevskii:piatetski, MRKEY = {2139889},
      AUTHOR = {Lev, Nir and Olevskii, Alexander},
      TITLE = {Piatetski-{S}hapiro phenomenon in the uniqueness problem},
      JOURNAL = {C. R. Math. Acad. Sci. Paris},
      FJOURNAL = {Comptes Rendus Mathématique. Académie des Sciences. Paris},
      VOLUME = {340},
      YEAR = {2005},
      NUMBER = {11},
      PAGES = {793--798},
      ISSN = {1631-073X},
      MRCLASS = {42A38},
      MRNUMBER = {2139889},
      DOI = {10.1016/j.crma.2005.04.031},
      ZBLNUMBER = {1063.43006},
      }
  • [lev-olevskii:generators] Go to document N. Lev and A. Olevskii, "No characterization of generators in $l^p (1<p<2)$ by zero set of Fourier transform," C. R. Math. Acad. Sci. Paris, vol. 346, iss. 11-12, pp. 645-648, 2008.
    @article {lev-olevskii:generators, MRKEY = {2423270},
      AUTHOR = {Lev, Nir and Olevskii, Alexander},
      TITLE = {No characterization of generators in {$l\sp p (1   JOURNAL = {C. R. Math. Acad. Sci. Paris},
      FJOURNAL = {Comptes Rendus Mathématique. Académie des Sciences. Paris},
      VOLUME = {346},
      YEAR = {2008},
      NUMBER = {11-12},
      PAGES = {645--648},
      ISSN = {1631-073X},
      MRCLASS = {42A55 (42A05 43A15)},
      MRNUMBER = {2423270},
      MRREVIEWER = {Colin C. Graham},
      DOI = {10.1016/j.crma.2008.04.017},
      ZBLNUMBER = {1155.46015},
      }
  • [malliavin] P. Malliavin, "Impossibilité de la synthèse spectrale sur les groupes abéliens non compacts," Inst. Hautes Études Sci. Publ. Math., vol. 1959, pp. 85-92, 1959.
    @article {malliavin, MRKEY = {0107129},
      AUTHOR = {Malliavin, Paul},
      TITLE = {Impossibilité de la synthèse spectrale sur les groupes abéliens non compacts},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {1959},
      YEAR = {1959},
      PAGES = {85--92},
      ISSN = {0073-8301},
      MRCLASS = {42.00},
      MRNUMBER = {0107129},
      MRREVIEWER = {C. S. Herz},
      ZBLNUMBER = {0101.09403},
      }
  • [newman] Go to document D. J. Newman, "The closure of translates in $l^{p}$," Amer. J. Math., vol. 86, pp. 651-667, 1964.
    @article {newman, MRKEY = {0164193},
      AUTHOR = {Newman, D. J.},
      TITLE = {The closure of translates in {$l\sp{p}$}},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {86},
      YEAR = {1964},
      PAGES = {651--667},
      ISSN = {0002-9327},
      MRCLASS = {42.58},
      MRNUMBER = {0164193},
      MRREVIEWER = {C. S. Herz},
      DOI = {10.2307/2373029},
      ZBLNUMBER = {0147.11301},
      }
  • [piatetski] I. I. Pyateckiui-vSapiro, "Supplement to the work “On the problem of uniqueness of expansion of a function in a trigonometric series.”," Moskov. Gos. Univ. Uč. Zap. Mat., vol. 165(7), pp. 79-97, 1954.
    @article {piatetski, MRKEY = {0067226},
      AUTHOR = {Pyatecki{\u\i}-{Š}apiro, I. I.},
      TITLE = {Supplement to the work ``{O}n the problem of uniqueness of expansion of a function in a trigonometric series.''},
      JOURNAL = {Moskov. Gos. Univ. Uč. Zap. Mat.},
      NOTE={English translation in {\it Selected Works of Ilya Piatetski-Shapiro},
      {\it Amer. Math. Soc. Collected Works} {\bf 15},
      2000},
      VOLUME = {165(7)},
      YEAR = {1954},
      PAGES = {79--97},
      MRCLASS = {42.4X},
      MRNUMBER = {0067226},
      MRREVIEWER = {A. Zygmund},
      }
  • [pollard] Go to document H. Pollard, "The closure of translations in $L^p$," Proc. Amer. Math. Soc., vol. 2, pp. 100-104, 1951.
    @article {pollard, MRKEY = {0041968},
      AUTHOR = {Pollard, Harry},
      TITLE = {The closure of translations in {$L\sp p$}},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {2},
      YEAR = {1951},
      PAGES = {100--104},
      ISSN = {0002-9939},
      MRCLASS = {42.4X},
      MRNUMBER = {0041968},
      MRREVIEWER = {L. H. Loomis},
      DOI = {10.2307/2032628},
      ZBLNUMBER = {0043.32903},
      }
  • [rosenblatt-shuman] Go to document J. M. Rosenblatt and K. L. Shuman, "Cyclic functions in $L^p(\Bbb R)$, $1\leq p<\infty$," J. Fourier Anal. Appl., vol. 9, iss. 3, pp. 289-300, 2003.
    @article {rosenblatt-shuman, MRKEY = {1988753},
      AUTHOR = {Rosenblatt, Joseph M. and Shuman, Karen L.},
      TITLE = {Cyclic functions in {$L\sp p(\Bbb R)$},
      {$1\leq p<\infty$}},
      JOURNAL = {J. Fourier Anal. Appl.},
      FJOURNAL = {The Journal of Fourier Analysis and Applications},
      VOLUME = {9},
      YEAR = {2003},
      NUMBER = {3},
      PAGES = {289--300},
      ISSN = {1069-5869},
      MRCLASS = {42A38 (42A65 46E30 46F05)},
      MRNUMBER = {1988753},
      MRREVIEWER = {Stamatis Koumandos},
      DOI = {10.1007/s00041-003-0015-z},
      ZBLNUMBER = {1044.42005},
      }
  • [segal:span] I. E. Segal, "The span of the translations of a function in a Lebesgue space," Proc. Nat. Acad. Sci. U. S. A., vol. 30, pp. 165-169, 1944.
    @article {segal:span, MRKEY = {0010642},
      AUTHOR = {Segal, I. E.},
      TITLE = {The span of the translations of a function in a {L}ebesgue space},
      JOURNAL = {Proc. Nat. Acad. Sci. U. S. A.},
      FJOURNAL = {Proceedings of the National Academy of Sciences of the United States of America},
      VOLUME = {30},
      YEAR = {1944},
      PAGES = {165--169},
      ISSN = {0027-8424},
      MRCLASS = {42.4X},
      MRNUMBER = {0010642},
      MRREVIEWER = {S. Bochner},
      ZBLNUMBER = {0063.06859},
     }
  • [segal:group] Go to document I. E. Segal, "The group algebra of a locally compact group," Trans. Amer. Math. Soc., vol. 61, pp. 69-105, 1947.
    @article {segal:group, MRKEY = {0019617},
      AUTHOR = {Segal, I. E.},
      TITLE = {The group algebra of a locally compact group},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {61},
      YEAR = {1947},
      PAGES = {69--105},
      ISSN = {0002-9947},
      MRCLASS = {20.0X},
      MRNUMBER = {0019617},
      MRREVIEWER = {A. Weil},
      DOI = {10.2307/1990290},
      ZBLNUMBER = {0032.02901},
      }
  • [wiener:tauberian] Go to document N. Wiener, "Tauberian theorems," Ann. of Math., vol. 33, iss. 1, pp. 1-100, 1932.
    @article {wiener:tauberian, MRKEY = {1503035},
      AUTHOR = {Wiener, Norbert},
      TITLE = {Tauberian theorems},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {33},
      YEAR = {1932},
      NUMBER = {1},
      PAGES = {1--100},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {Contributed Item},
      MRNUMBER = {1503035},
      DOI = {10.2307/1968102},
      ZBLNUMBER = {0004.05905},
      }

Authors

Nir Lev

Faculty of Mathematics and Computer Science
The Weizmann Institute of Science
Rehovot 76100
Israel

Alexander Olevskii

School of Mathematical Sciences
Tel Aviv University
Ramat Aviv
Tel Aviv, 69978
Israel